Hail, Bonneville
- When
- August 10, 12:29 PM MST to 12:45 PM MST
- Where
- Bonneville County, 2 mi S of Palisades
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.321, -111.220
One inch hail reported at Calamity Campground.
A strong storm brought extensive hail to the Palisades Reservoir area with injuries affecting boaters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
A strong storm brought extensive hail to the Palisades Reservoir area with injuries affecting boaters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 10, 2:50 AM MST, 9 hours 39 minutes earlier.
Area Forecast Discussion National Weather Service Pocatello ID 350 AM MDT Sat Aug 10 2024 .SHORT TERM...Today through Sunday Night. Early morning satellite imagery shows a H5 trough centered over the PacNw and NRN Idaho with isolated showers and thunderstorms this morning increasing to scattered to numerous coverage this afternoon and evening as the trough axis and associated cold front passes overhead. The HREF model of thunderstorms shows the best coverage across the CNTRL Mountains, Snake River Plain, and ERN/SRN Highlands where a 30-70% chance exists with an even higher 70-90% chance along the Montana/Wyoming border region across the ERN Highlands. Elsewhere around the Magic Valley, Treasure Valley, and Owyhees, those chances drop to around a 10-30% chance or less. Today's convective environment will support 500-800 J/kg of SBCAPE, 1000- 1500 J/kg of DCAPE, 30-40 kts of 0-6 km shear, and 8-9 degree/km 700- 500 mb lapse rates. This environment will remain favorable for isolated strong to severe storms to develop that will be capable of producing wind gusts to 50-60 mph, heavy rain, and small hail with the best chances between 2-10 PM MDT. Showers and thunderstorms will depart NE over the Continental Divide late this evening as conditions return to being predominantly overnight. Highs today will be in the mid 70s to low 90s with lows tonight in the 30s/40s/50s behind today's cold front. For Sunday, predominant dry conditions will persist to round out the weekend courtesy of drier zonal/SW flow outside of a 10-20% chance of isolated showers and storms primarily along the Montana, Wyoming, and Utah border regions. As another Pacific trough begins to move onshore Sunday night into Monday to the PacNW, our next plume of monsoon moisture will begin to lift out of the Great Basin. This will lead to increasing shower and thunderstorm chances overnight across eastern Idaho with those chances expanding regionwide throughout the daytime hours. Highs on Sunday will see little change from Saturday again in the mid 70s to low 90s with overnight lows Sunday night slightly warmer especially further east in the 40s/50s/60s. MacKay .LONG TERM...Monday through next Saturday. The upper-level shortwave trough over the Pacific NW will gradually deepen through Tuesday morning bringing overall lower heights to Idaho and the inland Northwest in general. Increased southwesterly flow aloft will lead to increased winds Mon/Tues before the pressure gradient eases up a bit by midweek. Monday and Tuesday still look like the next good chance for at least scattered thunderstorm activity as well with increased monsoonal moisture returning to the area. The EC Ensemble is more bullish on the amount of advecting moisture and thus a little more excited about thunderstorm coverage as well. Regardless, we'll be keeping an eye on this period for the increase potential for scattered lightning, for fire weather concerns, and gusty winds even outside of thunderstorm activity. Temperatures during this time look to remain at or even a few degrees below average, which is a nice respite from what we've had over the previous several weeks. After midweek, the trough gets washed out a little and upper- level flow tries to go a little more zonal. This would lead to moderation in all things from slightly warmer temperatures and lighter winds. This would also lower the overall daily thunderstorm risk from scattered coverage to more of an isolated regime. TAX && .AVIATION...For the 12Z TAFS through 12Z Sunday. Early morning satellite showing mostly clear skies across eastern Idaho as one wave of decaying shower activity moves into WY and before the next wave begins this afternoon. Already beginning to see some embedded thunderstorm activity in showers north near Salmon Idaho this morning. This is associated with a shortwave trough that will shift eastward this afternoon. Expecting a similar set up to Friday in that we'll have showers and thunderstorms develop through the central mountains, south of the ID/MT border and along the Eastern Highlands and near Bear Lake area. SUN/IDA/DIJ look to stand the highest chances of thunderstorms impacting the ports this afternoon, but cannot rule out activity influencing PIH or even BYI, although these will likely remain dry locations. Any of the stronger showers/thunderstorms will have more than enough potential for gusty winds similar or stronger than what we saw play out Friday evening. We could see brief erratic wind gusts to 30kts or more in the afternoon/evening. Outside of this activity, we're largely expecting VFR conditions. TAX && .FIRE WEATHER... Isolated showers and thunderstorms this morning will increase to scattered to numerous coverage this afternoon as a Pacific trough and associated cold front passes overhead. The best coverage for these storms will exist in FWZ 411, 413, 422, 475, and 476 where a RED FLAG WARNING is in effect from 1200 to 2100 MDT today. Coverage will be more isolated to widely scattered for FWZ 410 and isolated to mostly dry for FWZ 425 and 427 where RFWs are not in effect. Stronger storms today (primarily between 2-10 PM MDT) will be capable of producing 50-60 mph wind gusts, heavy rain, small hail, and frequent lightning. Given PWATs generally in that 0.50-0.80" range, we will also see the potential for isolated dry thunderstorms with storms trending predominantly wet where deeper organization occurs. Elsewhere where conditions are drier, winds and RH will support near critical to locally critical fire weather conditions in FWZ 427 and portions of FWZ 410 and 425 where wind gusts will be in that 20-30 mph range with RHs bottoming out in the teens. Given the drier conditions expected here, stronger winds aloft may overachieve expectations and additional RFWs may be needed but have held off for the time being and will continue to message the potential. Showers and thunderstorms will depart NE over the Continental Divide tonight with dry conditions returning overnight into Sunday of which will continue throughout the day outside of a 10-20% chance of isolated showers and thunderstorms in the mountains. Those chances will steadily increase Sunday night into Monday as our next Pacific trough begins to move onshore to the PacNW, tapping into our next plume of monsoon moisture lifting out of the Great Basin. As a result, isolated to scattered coverage is expected Monday with additional RFWs likely needed. As a series of troughs continue to propagate east across the NRN Rockies, daily shower and thunderstorm chances will persist through that Wed/Thu timeframe ahead of drier conditions returning late next week into the weekend as drier, SW flow prevails which would cut off the monsoon moisture transport from the Great Basin. These troughs will also support elevated near critical to critical winds primarily on Monday and Tuesday with RHs bottoming out in the teens which will need to be monitored given marginal conditions. MacKay && .AIR QUALITY... The pre-dawn conditions this morning show moderate air quality conditions for most locations, save for the far southeast corner of Idaho from Soda Springs south towards Preston and Montpelier where improved conditions exist. The HRRR smoke models represents the ongoing smoke situation quite well. Going forward, there appears to be further improvement from southeast spreading north through the morning as southerly flow begins to develop and retreat the near-surface smoke. As showers and thunderstorms develop this afternoon/evening associated with a shortwave trough pushing through northern Idaho, increased mixing with thunderstorm activity may lead to further improvement. However, with the passage of the trough, west and northwesterly flow will advect smoke back to the southeast from the fire activity from near Boise north in the central mountains. By pre-dawn Sunday, the forecast is calling for decreased air quality across eastern Idaho, perhaps only to the moderate range, but degraded nonetheless. Long story short, smoke is forecast to remain in the picture in the short term. TAX && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 9 PM MDT this evening for IDZ411-413-422-475-476. &&
Special Weather Statement
National Weather Service Pocatello ID
112 PM MDT Sat Aug 10 2024
IDZ063-064-102000-
Big Hole Mountains ID-Caribou Range ID-
112 PM MDT Sat Aug 10 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BONNEVILLE COUNTY
THROUGH 200 PM MDT...
At 112 PM MDT, Doppler radar was tracking a strong thunderstorm near
Irwin, or 8 miles south of Swan Valley, moving southeast at 25 mph.
HAZARD...Wind gusts in excess of 45 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Palisades Reservoir and Irwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4328 11153 4344 11143 4337 11104 4312 11105
TIME...MOT...LOC 1912Z 298DEG 37KT 4332 11130
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...45 MPH
GKThe Pocatello radar (KSFX), 121 km away, was scanning. The volume nearest the first event began at 19:30 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
One inch hail reported at Calamity Campground.
Bear Lake Emergency Manager measured inch and quarter hail driving through region.
Heavy hail fell on boat on Palisades Reservoir with larger than quarter sized hail falling on video. 4 occupants received bruises from the hail.
Hail recorded on a boat on Palisades Reservoir with 2 more injuries due to bruising from hail.
INL Specific Manufacturing Site measured a 59 mph thunderstorm outflow wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2024Every state in 2024This day in weather historyWarnings in Idaho, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210599, 1210600, 1210601, 1210608, 1210609, 1210610, 1210611.